Nadir platelet counts in African patients on doxorubicin and cyclophosphamide (AC); and cyclophosphamide, doxorubicin, vincristine and prednisone (CHOP).
Nyongesa, Catherine N
Abdallah, Fatmah K
Joshi, Mark D
Othieno-Abinya, Nicholas A
Mlombe, Yohannie B
MetadataShow full item record
AIM The aim of this study was to assess the degree and consequences of chemotherapy-induced thrombocytopaenia in patients on doxorubicin and cyclophosphamide (AC); and cyclophosphamide, doxorubicin, vincristine and prednisone (CHOP) in the sub-Saharan Africa setting. METHODS Breast cancer and non-Hodgkin's lymphoma (NHL) patients placed on AC and CHOP respectively, were followed up at Kenyatta National Hospital, Kenya. Exclusion criteria included HIV positivity and baseline bone marrow involvement. Full blood counts and assessment for haemorrhage were done on at least day one, between days 10-14 and on day 21 of the first two cycles. The primary endpoint for the study was nadir platelet counts. Secondary endpoints were factors associated with the depth of nadir platelet counts and haemorrhage. RESULTS The median platelet count dropped by 58·7% (167·5 x109/L) to a nadir of 169 (104-453) x109/L and by 60·6% (174 x109/L) to a nadir of 113 (20-360) x109/L in cycles one and two respectively. Low nadir counts were associated with old age and low baseline platelet counts in both cycles as well as low baseline total lymphocyte counts in cycle one. Higher platelet count drops were associated with higher baseline platelet counts in both cycles and with AC for breast carcinoma in cycle two. Severe thrombocytopaenia occurred only in the second cycle and only in three (3·8%) patients. Only one patient had a minor bleeding episode not attributable to thrombocytopaenia. CONCLUSION This study suggests that even in the sub-Saharan Africa setting, chemotherapy-induced thrombocytopaenia is insignificant in patients receiving AC and CHOP.
- Faculty of Health Sciences (FHS)